Thunderstorm Wind, Fremont
- When
- September 12, 10:07 PM MST
- Where
- Fremont County, (Riw)riverton Rgnl A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.070, -108.450
ASOS registered a peak wind gust of 59 mph.
A collapsing shower produced a wind gust of 59 mph at Central Wyoming Regional Airport just northwest of Riverton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A collapsing shower produced a wind gust of 59 mph at Central Wyoming Regional Airport just northwest of Riverton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 12, 8:41 PM MST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 941 PM MDT Sun Sep 12 2021 .SHORT TERM...(Tonight through Monday night) Issued at 145 PM MDT Sun Sep 12 2021 Scattered cumulus clouds are common over the region early this afternoon. Breezy areas have developed in the mountains and in the normal wind corridors. Isolated showers are possible in the west and south through sunset. Cannot rule out a stray storm along the Colorado/WY border through sunset. The main forecast issue tonight will be the weak weather system and cool front that moves west to east across the area. All models develop showers and isolated storms over the west between 00Z and 03Z. Then this activity is forecast to move east and encompass much of the south and central zones late this evening through the overnight hours. An upper level jet streak moves through the region which will help support the showers and storms. The north zones look to see only isolated showers from this system. Low temps tonight will be in the 40s and 50s. Some showers may linger until 16Z across the south zones and southern Natrona county. Otherwise, Monday morning will be dry. Then Monday afternoon, isolated showers and storms will develop over the region as low and mid level moisture lingers over the area. With some sunshine and a little upper level support, there should be some convection, especially over the mountains, then moving east onto the lower elevations. High temps will be in the 70s for the most part. A few places may only make the upper 60s. It will be locally breezy Monday afternoon. Yet another weak weather system moves through Monday night with an upper level jet streak passing through northern WY. Scattered showers and a few storms will occur over the north and east zones Monday night until daybreak Tuesday. The best chance for this activity will be from the Bighorn mountains south through most of Natrona county. Isolated showers or storms are expected over the rest of the region Monday evening, then drying out by midnight or shortly after 06Z. Low temps will be in the 40s to around 50 with some 30s in the western valleys. .LONG TERM...(Tuesday through Sunday) Issued at 145 PM MDT Sun Sep 12 2021 The long term will start with westerly flow across the forecast area. This will keep us in the drier and warmer air, as well as allowing for some stronger winds. Fire weather concerns do still look the best for Thursday under these conditions. For the big picture, a broad trough will slowly track eastward across the northern ties states and Canada Wednesday and Thursday. This trough will clip the north slightly on Thursday for some isolated showers, however models remain in disagreement on the speed of movement for this large pattern. The flow will turn more southwesterly for Friday and the weekend as a stronger trough digs southward along the west coast. By Saturday there looks to be a short wave moving through and some showers in the west and northwest. The trough will shift eastward, moving onto land by Sunday, with all models except for the GFS in agreement on the speed. The GFS is now the drier model, but we will go with some showers on Sunday. Confidence is not very high at this point for the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 940 PM MDT Sun Sep 12 2021 VFR conditions are expected to continue through the TAF period. Some MVFR/IFR conditions are possible with any convective rain showers due to downpours. VCSH is expected to develop after 07Z/Monday impacting terminals KBPI and KPNA before spreading eastward and impacting terminals KRIW and KLND after 07Z/Monday and lastly impacting site KCPR after 09Z/Monday. Any shower or storm could create some gusty, erratic outflows and brief MVFR/IFR conditions. Mountaintop obscuration will also be possible with the lowered ceilings and VCSH. VCSH will taper off west to east after 11Z/Monday before exiting the area after 14Z/Monday. Wind will gradually diminishing after 00Z/Monday before picking up again across terminals KBPI, KCPR, KJAC, KLND, KPNA, KRIW and KRKS after 17Z/Monday with gusts between 20 and 25 knots. Winds diminish after 03Z/Tuesday and become light and variable to end the period. Please see the Aviation Weather Center and/or CWSU, ZDV and ZLC for the latest information on smoke, icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 145 PM MDT Sun Sep 12 2021 Isolated showers or storms may occur in the west and south until sunset. The gusty wind will diminish around sunset. Showers and isolated thunderstorms will form in west after sunset. This activity will spread into the central and south zones during the night. A wetting rain is possible for some places. The north zones will be mostly dry with very isolated showers tonight. Monday morning, rain showers will linger in the south zones until 16Z. Monday afternoon, isolated showers and thunderstorms will develop over the region. This activity will end in the west and central Monday evening. However, showers and isolated storms will occur through late Monday night from the Bighorn mountains to Natrona county. A wetting rain may occur in these areas Monday night. Breezy areas will occur Monday afternoon into the early evening. Tuesday looks dry for the region with light wind. Temperatures will be seasonal through Tuesday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AR LONG TERM...Swanson AVIATION...Vorst FIRE WEATHER...AR
Hazardous Weather Outlook National Weather Service Riverton WY 211 AM MDT Sun Sep 12 2021 WYZ001>020-022>030-131200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 211 AM MDT Sun Sep 12 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated thunderstorms possible late today and tonight, especially across the southern half of the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Isolated thunderstorms possible for much of the area. Wednesday...Elevated fire weather conditions especially in the lower elevations. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
Special Weather Statement
National Weather Service Riverton WY
830 PM MDT Sun Sep 12 2021
WYZ023-024-130300-
Star Valley-Salt River and Wyoming Ranges-
830 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of northwestern Lincoln
County through 900 PM MDT...
At 830 PM MDT, Doppler radar was tracking a strong thunderstorm over
Star Valley Ranch, or near Thayne, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Lincoln County, including the following locations... Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4292 11104 4306 11104 4316 11075 4297 11067
TIME...MOT...LOC 0230Z 257DEG 28KT 4299 11095
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
VorstSpecial Weather Statement
National Weather Service Riverton WY
850 PM MDT Sun Sep 12 2021
WYZ013-023-024-130315-
Star Valley-Jackson Hole-Salt River and Wyoming Ranges-
850 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of northwestern Lincoln
County through 915 PM MDT...
At 850 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stewart Peak, or near Alpine, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Lincoln County, including the following locations... Etna and Alpine
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4320 11104 4321 11101 4319 11098 4322 11095
4322 11093 4321 11092 4322 11091 4321 11090
4323 11090 4322 11088 4324 11086 4323 11085
4325 11083 4326 11077 4324 11076 4323 11066
4309 11064 4301 11104
TIME...MOT...LOC 0250Z 253DEG 39KT 4311 11097
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
VorstSpecial Weather Statement
National Weather Service Riverton WY
1010 PM MDT Sun Sep 12 2021
WYZ020-022-130445-
Casper Mountain-Natrona County Lower Elevations-
1010 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of east central Natrona
County through 1045 PM MDT...
At 1010 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mills, or near Casper, moving east at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bar Nunn and Homa Hills around 1020 PM MDT.
Casper and Evansville around 1025 PM MDT.
This includes Interstate 25 between mile markers 176 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 10644 4293 10651 4308 10609 4304 10607
4281 10607
TIME...MOT...LOC 0410Z 252DEG 20KT 4287 10639
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
TLSpecial Weather Statement
National Weather Service Riverton WY
1020 PM MDT Sun Sep 12 2021
WYZ011-020-130445-
Southeast Johnson County-Natrona County Lower Elevations-
1020 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of northeastern Natrona
and southeastern Johnson Counties through 1045 PM MDT...
At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm near
Edgerton, or 24 miles southeast of Kaycee, moving east at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Linch around 1030 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4349 10608 4341 10607 4338 10630 4355 10637
4367 10602 4350 10602
TIME...MOT...LOC 0420Z 252DEG 20KT 4349 10624
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
TLSpecial Weather Statement National Weather Service Riverton WY 1039 PM MDT Sun Sep 12 2021 WYZ016>018-130700- Upper Wind River Basin-Wind River Basin-Lander Foothills- Including the cities of Dubois, Riverton, Shoshoni, and Lander 1039 PM MDT Sun Sep 12 2021 ...Strong West to Northwest Wind across the Wind River Basin... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...West to northwest wind between 25 and 35 mph with gusts of 40 to 50 mph are accompanying showers pulling east off the Wind River Mountains. * WHERE...Wind River Basin. * WHEN...Through 1 AM. 21
Special Weather Statement
National Weather Service Riverton WY
1053 PM MDT Sun Sep 12 2021
WYZ023-024-130530-
Star Valley-Salt River and Wyoming Ranges-
1053 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of west central
Sublette and west central Lincoln Counties through 1130 PM MDT...
At 1052 PM MDT, Doppler radar was tracking a strong thunderstorm over
Smoot, or 8 miles south of Afton, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Mount Wagner around 1100 PM MDT.
Corral Creek Guard Station, Mount Coffin and Wyoming Peak around
1110 PM MDT.
Other locations in the path of this storm include Lander Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4254 11104 4268 11104 4289 11052 4265 11036
4248 11102 4253 11105
TIME...MOT...LOC 0452Z 245DEG 41KT 4261 11094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
TLThe Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
ASOS registered a peak wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981179.